Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A relative Nash theorem


Authors: Selman Akbulut and Henry C. King
Journal: Trans. Amer. Math. Soc. 267 (1981), 465-481
MSC: Primary 58A07; Secondary 14G30, 57R99
DOI: https://doi.org/10.1090/S0002-9947-1981-0626484-4
MathSciNet review: 626484
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $ M$ is a closed smooth manifold and $ {M_i}$, $ i = 1, \ldots ,k$, are transversally intersecting closed smooth submanifolds of $ M$, then there exist a nonsingular algebraic set $ Z$ and nonsingular algebraic subsets $ {Z_i}$, $ i = 1, \ldots ,k$, of $ Z$ such that $ (M;{M_1}, \ldots ,{M_k})$ is diffeomorphic to $ (Z;{Z_1}, \ldots ,{Z_k})$. We discuss a generalization and the consequences of this result.


References [Enhancements On Off] (What's this?)

  • [A] S. Akbulut, Algebraic equations for a class of P.L. spaces, Math. Ann. 231 (1977), 19-31. MR 473350 (80a:57009)
  • [AK$ _{1}$] S. Akbulut and H. King, Real algebraic variety structures of P.L. manifolds, Bull. Amer. Math. Soc. 83 (1977), 281-282. MR 0440560 (55:13434)
  • [AK$ _{2}$] -, Topology of real algebraic sets with isolated singularities, Ann. of Math. 113 (1981). MR 621011 (83b:58003)
  • [AK$ _{3}$] -, All knots are algebraic, Comment. Math. Helv. 56 (1981). MR 639356 (83m:57005)
  • [CF] P. Conner and E. Floyd, Differentiable periodic maps, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 33, Springer-Verlag, Berlin, 1964. MR 0176478 (31:750)
  • [H] H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero, Ann. of Math. 79 (1964), 109-326. MR 0199184 (33:7333)
  • [L] S. Lojasiewicz, Sur le problème de la division, Rozprawy Math. 22 (1961), 1-57. MR 0126072 (23:A3369)
  • [M] J. Milnor, On the Steifel-Whitney numbers of complex manifolds and of spin manifolds, Topology 3 (1965), 223-230. MR 0180977 (31:5207)
  • [N] J. Nash, Real algebraic manifolds, Ann. of Math. 56 (1952), 405-421. MR 0050928 (14:403b)
  • [T] A. Tognoli, Su una congettura di Nash, Ann. Scuola Norm. Sup. Pisa Sci. Fis. Mat. 27 (1973), 167-185. MR 0396571 (53:434)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58A07, 14G30, 57R99

Retrieve articles in all journals with MSC: 58A07, 14G30, 57R99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0626484-4
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society